- Open Access
Continuum-wise expansive diffeomorphisms and conservative systems
Journal of Inequalities and Applications volume 2014, Article number: 379 (2014)
We prove that -generically, continuum-wise expansive diffeomorphisms satisfy both Axiom A and the no-cycle condition. Moreover, (i) if a volume-preserving diffeomorphism belongs to the -interior of the set of all continuum-wise expansive volume-preserving diffeomorphisms then it is Anosov, and (ii) -generically, every continuum-wise expansive volume-preserving diffeomorphism is transitive Anosov.
Let be the space of diffeomorphisms of closed -manifolds M endowed with the -topology, and let d denote the distance on M induced from a Riemannian metric on the tangent bundle TM. In dynamical systems, expansivity is a useful notion to study of the stability. Roughly speaking, if two points stay near for future and past iterates, then they must be equal. We say that f is expansive if there is such that for any pair of distinct points , for some . The number is called an expansive constant for f.
For a point , we say that x is a non-wandering point if for any neighborhood U of x, there is such that . Denote by the set of all non-wandering points of f. It is clear , where is the set of the periodic points of f, and is the closure of . We say that f satisfies Axiom A if is hyperbolic. We say that f is quasi-Anosov if for any () the set is unbounded. It follows that f satisfies Axiom A.
For expansivity, in , Mañé showed that a diffeomorphism belongs to the -interior of the set of all expansive diffeomorphisms if and only if f is quasi-Anosov.
In this paper, we study the notion of continuum-wise expansivity which was introduced by Kato in . Let Λ be a closed set of M. A set Λ is nondegenerate if the set Λ is not reduced to one point. We say that is a subcontinuum if it is a compact connected nondegenerate subset Λ of M. A diffeomorphism f on M is said to be continuum-wise expansive if there is a constant such that for any nondegenerate subcontinuum A there is an integer such that , where for any subset S of M. Such a constant α is called a continuum-wise expansive constant for f. Note that every expansive homeomorphism is continuum-wise expansive diffeomorphism, but its converse is not true (see [, Example 3.5]). For diffeomorphisms, we introduce an example. It is well known that does not admit an expansive diffeomorphism, but it admits a continuum-wise expansive diffeomorphisms (see ).
2 Continuum-wise diffeomorphisms
Let M be as before, and let . Denote by and the set of all expansive diffeomorphisms and the set of all continuum-wise expansive diffeomorphisms, respectively. Sakai  proved that if and only if the diffeomorphism is quasi-Anosov. By Mañé’s result , we know the following.
Theorem 2.1 The -interior of coincides with the -interior of .
We say that Λ is transitive set if there is a point such that , where is the ω-limit set of x. Let be an f-invariant closed set. We say that Λ admits a dominated splitting if the tangent bundle has a continuous Df-invariant splitting and there exist constants and such that
for all and . Recently, Lee  showed that if a transitive set Λ is -stably continuum-wise expansive then it admits a dominated splitting.
A subset is called residual if it contains a countable intersection of open and dense subsets of . A dynamic property is called -generic if it holds in a residual subset of . We use the terminology for -generic f to express there is a residual subset , and .
Recently, in , Arbieto proved that for -generic , f is expansive then f is Ω-stable, that is, obeys Axiom A and the no-cycle condition. We stated the above fact.
Theorem 2.2 For -generic f, if f is expansive then f satisfies both Axiom A and the no-cycle condition.
In this spirit, we show that -generically, every continuum-wise expansive diffeomorphism satisfies both Axiom A and the no-cycle condition. This is a generalization of the remarkable result in .
Theorem A For -generic f, if f is continuum-wise expansive then f satisfies both Axiom A and the no-cycle condition.
3 Continuum-wise volume-preserving diffeomorphisms
Let M be a closed Riemannian manifold endowed with a volume form ω. Let μ denote the Lebesgue measure associated to ω, and let d denote the metric induced on M by the Riemannian structure. Denote by the set of diffeomorphisms which preserves the Lebesgue measure μ endowed with the Whitney -topology. Note that in volume-preserving diffeomorphisms, the non-wandering set by recurrent theorem. We say that Λ is hyperbolic if the tangent bundle has a Df-invariant splitting and there exist constants and such that
for all and . Moreover, if then f is Anosov. Note that f is Anosov then f is expansive, and so, f is continuum-wise expansive. In , Bessa et al. proved that a volume-preserving diffeomorphism belongs to the -interior of the set of all expansive volume-preserving diffeomorphisms if and only if it is Anosov. For the another conservative cases, that is, geodesic flow and a Hamiltonian system, Bessa et al. have shown in  that if a Hamiltonian system belongs to the -interior of the set of all expansive Hamiltonian systems then it is Anosov. And Ruggiero  showed that if a geodesic flow belongs to the -interior of the set of all expansive geodesic vector fields then it is Anosov.
Let be the set of all continuum-wise expansive volume-preserving diffeomorphisms. In this paper, we study the continuum-wise expansive case, and if f belongs to the -interior of , then f is Anosov. Let denote the -interior of the set of all continuum-wise expansive volume preserving diffeomorphisms. In this paper, we prove the following theorem.
Theorem B The set of Anosov diffeomorphisms in coincides with the -interior of the set of continuum-wise expansive diffeomorphisms in ; that is, .
In diffeomorphisms, Arbieto  proved that -generically, if f is expansive then f is Ω-stable. It is well known that for a Ω-stable diffeomorphism, there is a diffeomorphism such that the diffeomorphism is not expansive. However, for volume-preserving diffeomorphisms, the phenomenon cannot happen since . In , for -generic f, if a -neighborhood of f, there is such that g has a periodic point with homoclinic tangency then f has a periodic point p with homoclinic tangency q. In fact, it is closely related to the conjecture of Smale (see ). Note that if then it does not exist normally hyperbolic. In this paper, we consider . Recently, Bessa et al.  proved that , for -generic f, if is expansive then f is Anosov. For a Hamiltonian system, Lee  showed that -generically, an expansive Hamiltonian system is Anosov. In this spirit, we study the continuum-wise expansiveness for generic view point. Then we have the following.
Theorem C For -generic f, if f is continuum-wise expansive then it is transitive Anosov.
4 Proof of Theorem A
Let and let . We prepare several lemmas to arrive at Theorem A. The Franks lemma  will play an essential role in our proofs.
Lemma 4.1 Let be any given -neighborhood of f. Then there exist and a -neighborhood of f such that for given , a finite set , a neighborhood U of and linear maps satisfying for all , there exists such that if and for all .
Let p be a periodic point of f, and let . We say p has a δ-weak eigenvalue if has an eigenvalue λ such that . The following lemma will also play a crucial role in our proof.
Lemma 4.2 [, Lemma 5.1]
There exists a residual set such that for any ,
for any , if for any -neighborhood , there is which has a hyperbolic with a δ-weak eigenvalue, then f has a hyperbolic point with a 2δ-weak eigenvalue;
for any , if f has a hyperbolic point with a δ-weak eigenvalue, then f has a hyperbolic point with a δ-weak eigenvalue, whose eigenvalues are all real.
Remark 4.3 If f has a normally hyperbolic, then by Hirsh et al.  and Mañé , it is -robust, that is, for any g -close to f, g has a normally hyperbolic then f also has a normally hyperbolic (see also ).
Lemma 4.4 There exists a residual set such that for if f is continuum-wise expansive, then there exists such that f has no δ-weak eigenvalue.
Proof Let , and let be continuum-wise expansive for f. Suppose, by contradiction, that for any there is a periodic point p of f such that p has a δ-weak eigenvalue. Let , and let be a -neighborhood of f which is given by Lemma 4.1 with respect to . Then there exist and a non-hyperbolic periodic point q of g such that an eigenvalue λ of with , and , where , , are -invariant subspaces corresponding to eigenvalues λ of for , , and , respectively. Let be the -ball of f. Set . For , we can obtain a linear automorphism such that
keeps invariant, where ,
all eigenvalues of , say , , are roots of unity.
Let F be the finite set . Define
Observe that . Thus for all . By Lemma 4.1, we can find a diffeomorphism and such that
on , .
where denotes the δ-neighborhood of p.
Then by (iii) we can find such that . Choose a small satisfying such that
where . Then by (c) we have
where , . Then is -invariant. Since , we assume that the eigenvalue .
Put is an arc centered at q. Observe that on . By our construction, is the identity on the arc . It is clear that the small arc is normally hyperbolic for . By Remark 4.3, for any g -close to f, if g has a normally hyperbolic then f has a normally hyperbolic, that is, it is -robust. Then we know that f has a small arc which centered at q with . Note that if f is continuum-wise expansive then is continuum-wise expansive for any (see [, Proposition 2.6]). Denote by the length of A. Take . Since is -invariant, for all ,
This is a contradiction. □
We say that f satisfies star condition if there is a -neighborhood such that for any , every is hyperbolic. We denote by the set of diffeomorphisms satisfying star condition.
Lemma 4.5 There is a residual set such that for any continuum-wise expansive map , .
Proof Let , and let be continuum-wise expansive. Proof by contradiction, we may assume that . Then by Lemma 5.1, there is g -close to f and such that for any , has a -weak eigenvalue. By Lemma 4.2, has a δ-weak eigenvalue. This is a contradiction by Lemma 4.4. □
5 Proof of Theorem B and Theorem C
Let M and let be as before. To prove our result, we use the Franks lemma, which is proved in [, Proposition 7.4].
Lemma 5.1 Let , and be a -neighborhood of f in . Then there exist a -neighborhood of f and such that if , any finite f-invariant set , any neighborhood U of E and any volume-preserving linear maps with for all , there is a conservative diffeomorphism coinciding with f on E and out of U, and for all .
We denote by the set of diffeomorphisms which have a -neighborhood such that for any , every periodic point of g is hyperbolic.
Very recently, Arbieto and Catalan  proved that every volume-preserving diffeomorphism in is Anosov.
Theorem 5.2 [, Theorem 1.1]
Every diffeomorphism in is Anosov.
To prove Theorem B, it is enough to show that a continuum-wise expansive volume-preserving diffeomorphism .
Remark 5.3 Let . From the Moser theorem (see ), we can find a smooth conservative change of coordinates such that , where is a small neighborhood of .
Lemma 5.4 If , then .
Proof Take , and a -neighborhood of f. Let and be corresponding number and -neighborhood given by Lemma 5.1. To derive a contradiction, suppose that there is a non-hyperbolic periodic point for some . To simplify the notation in the proof, we may assume that . Then there is at least one eigenvalue λ of such that . By making use of Lemma 5.1, we linearize f at p with respect to Moser’s theorem, that is, by choosing sufficiently small we construct -nearby g such that
Then . Thus , where associated to and associated to eigenvalues less than one and greater than one. Take . Then we define .
Case 1. .
Since p is non-hyperbolic for , by our construction, we may assume that there is such that for any . Take such that . Then we can find a small arc such that
, that is, is the identity map,
is normally hyperbolic.
For simplicity, we assume that . Take . Then for all ,
This is a contradiction.
Case 2. .
In the proof of the second case, to avoid notational complexity, we consider the case . By Lemma 5.1, there is and such that and if . With a small modification of , we may assume that there is such that for any by Lemma 5.1. We can choose such that and we set . Then the disk satisfies the following conditions:
, that is, is the identity map,
is normally hyperbolic.
As in the proof of the , we can derive a contradiction. □
Proof of Theorem B Suppose that . By Lemma 5.4, . Thus by Theorem 5.2, f is Anosov. □
Proof of Theorem C The proof of Theorem C is parallel the proof of Theorem A. Indeed, to prove Theorem A we use previous results - Lemmas 4.2, 4.4 and 4.5. Then we have a volume-preserving diffeomorphism . Thus f is Anosov. □
In diffeomorphisms, there is an open problem: are Anosov diffeomorphisms transitive? In  Franks and  Newhouse proved it for codimension one Anosov diffeomorphisms. It was announced in Xia in a talk, Anosov diffeomorphisms are transitive, an invited talk of the Rocky Mountain Conference on Dynamical Systems, May 12-14, 2008, that every Anosov diffeomorphism is transitive. It has not been published yet. Nevertheless, in the volume-preserving diffeomorphism, an Anosov diffeomorphism has the non-wandering set equal to the whole manifold M by the Poincaré theorem. By the shadowing property of the hyperbolic sets the periodic points are dense in M. And by the Smale spectral decomposition theorem, we have a single piece equal to M, and so, we have transitivity. Thus, the Anosov volume-preserving diffeomorphism is transitive, which is a direct consequence of classic hyperbolic dynamics. But in volume-preserving diffeomorphisms Bonatti and Crovisier proved that -generically, a volume-preserving diffeomorphism is transitive.
Theorem 5.5 [, Theorem 1.3]
There is a residual set such that for any , f is transitive and M is a unique homoclinic class.
We say that f is transitive if there is a point such that , where is the omega limit set.
Remark 5.6 In [, Theorem 1.3], Newhouse showed that -generic volume-preserving diffeomorphisms in surfaces are Anosov or else the elliptical points, nonreal eigenvalues conjugated and of norm one, are dense.
By  and Theorem A, we have the following.
Corollary 5.7 There is a residual set such that for any , the following are equivalents:
f is expansive,
f is transitive Anosov.
Moreover, if then
f is continuum-wise expansive,
f has the shadowing property,
f has the weak specification property.
Proof Let is continuum-wise expansive. By Theorem A, f is Anosov. Since , by Lemma 5.5, f is transitive. Thus if f is continuum-wise expansive, then f is transitive Anosov. By Bessa et al. , f is expansive, then f is Anosov, and so, f is transitive Anosov. If , then by Bessa et al.  if f has the shadowing property and f has the weak specification property, then f is Anosov and since , also f is transitive. Thus f is transitive Anosov. □
Mañé R: Expansive diffeomorphisms. Lecture Notes in Mathematics 468. In Dynamical Systems. Springer, Berlin; 1975:162-174.
Kato H: Continuum-wise expansive homeomorphisms. Can. J. Math. 1993, 45: 576-598. 10.4153/CJM-1993-030-4
Kato H: Concerning continuum-wise fully expansive homeomorphisms of continua. Topol. Appl. 1993, 53: 239-258. 10.1016/0166-8641(93)90119-X
Das T, Lee K, Lee M: -Persistently continuum-wise expansive homoclinic classes and recurrent sets. Topol. Appl. 2013, 160: 350-359. 10.1016/j.topol.2012.11.013
Sakai K: Continuum-wise expansive diffeomorphisms. Publ. Mat. 1997, 41: 375-382.
Lee M: Continuum-wise expansive and dominated splitting. Int. J. Math. Anal. 2013, 23: 1149-1154.
Arbieto A: Periodic orbits and expansiveness. Math. Z. 2011, 269: 801-807. 10.1007/s00209-010-0767-5
Bessa, M, Lee, M, Wen, X: Shadowing, expansiveness and specification for C1-conservative systems. arXiv:1305.3473v1
Bessa M, Rocha J, Torres MJ: Shades of hyperbolicity for Hamiltonians. Nonlinearity 2013, 26: 2851-2873. 10.1088/0951-7715/26/10/2851
Ruggiero RO: Persistently expansive geodesic flows. Commun. Math. Phys. 1991, 140: 203-215. 10.1007/BF02099298
Bonatti C, Díaz LJ: Abundance of -robust homoclinic tangencies. Trans. Am. Math. Soc. 2012, 364: 5111-5148. 10.1090/S0002-9947-2012-05445-6
Lee M: Generic expansive Hamiltonian systems. Chaos Solitons Fractals 2014, 61: 24-26.
Franks J: Anosov diffeomorphisms. XIV. In Global Analysis. Am. Math. Soc., Providence; 1970: (Proc. Symp. Pure Math., Berkely, California, 1968) 61-93.
Hirsh M, Pugh C, Shub M Lecture Notes in Mathematics. In Invariant Manifolds. Springer, Berlin; 1977.
Mañé R: Persistent manifolds are normally hyperbolic. Trans. Am. Math. Soc. 1978, 246: 261-283.
Gan S, Yang D: Expansive homoclinic classes. Nonlinearity 2009, 22: 729-733. 10.1088/0951-7715/22/4/002
Aoki N: The set of Axiom A diffeomorphisms with no cycle. Bol. Soc. Bras. Mat. 1992, 23: 21-65. 10.1007/BF02584810
Hayashi S: Diffeomorphisms in satisfy Axiom A. Ergod. Theory Dyn. Syst. 1992, 12: 233-253.
Bonatti C, Díaz LJ, Pujals ER: A -generic dichotomy for diffeomorphisms: weak forms of hyperbolicity or infinitely many sinks or sources. Ann. Math. 2003, 158: 355-418. 10.4007/annals.2003.158.355
Arbieto A, Catalan T: Hyperbolicity in the volume preserving scenario. Ergod. Theory Dyn. Syst. 2013, 33: 1644-1666. 10.1017/etds.2012.111
Moser J: On the volume elements on a manifold. Trans. Am. Math. Soc. 1965, 120: 286-294. 10.1090/S0002-9947-1965-0182927-5
Newhouse S: On codimension one Anosov diffeomorphisms. Am. J. Math. 1970, 92: 761-770. 10.2307/2373372
Bonatti C, Crovisier S: Récurrence et généricité. Invent. Math. 2004, 158: 33-104.
Newhouse S: Quasi-elliptic periodic points in conservative dynamical systems. Am. J. Math. 1977, 99: 1061-1087. 10.2307/2374000
The author would like to thank the referee for his/her useful comments, detailed corrections and suggestions. This work is supported by Basic Science Research Program through the National Research Foundation of Korea (NRF) funded by the Ministry of Science, ICT & Future Planning (No. 2014R1A1A1A05002124).
The author declares to have no competing interests.
About this article
Cite this article
Lee, M. Continuum-wise expansive diffeomorphisms and conservative systems. J Inequal Appl 2014, 379 (2014). https://doi.org/10.1186/1029-242X-2014-379
- Axiom A
- continuum-wise expansive
- generic property